Tennessee, 2017

Flood in Tennessee, April 17, 2017

April 17, 2017 · NWS OHX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed during the afternoon hours on April 17. Heavy rain that fell across the Franklin area of Williamson County resulted in some flooding and one water rescue.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed during the afternoon hours on April 17. Heavy rain that fell across the Franklin area of Williamson County resulted in some flooding and one water rescue.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 17, 2:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 17, 2:51 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
351 PM CDT Mon Apr 17 2017

.DISCUSSION...

Scattered showers and thunderstorms have been developing along a
boundary draped from west to east across Middle Tennessee and
moving east and northeast this afternoon. Some have become strong
with frequent lightning and small hail, but so far they've
remained below severe criteria. Expect similar activity to
continue tonight and develop again tomorrow as a weak shortwave
moves east from Arkansas and across the length of Tennessee. Some
strong activity will be possible, mainly during the afternoon
hours on Tuesday. Today's boundary should slowly sink south
tonight, however storms are tending to train over the same areas
for a few hours at a time, so this could lead to localized
flooding threat tonight and into tomorrow, especially for areas
along and south of I-40. From this afternoon through tomorrow
afternoon, we're currently expecting between 1 and 2 inches for
areas south of 40. Locally higher amounts are possible.

While most of the deep moisture will have drifted south of our
area by Wednesday, we could still see some isolated to scattered
showers continue over portions of the mid state during the morning
and early afternoon on Wednesday. Some of these storms could
potentially become strong as 600 to 1000 j/kg of SBCAPE is
indicated on model soundings during the late afternoon. However,
bulk shear values of less than 20 knots should inhibit much
organization with any storms that develop. The driest period of
the week looks to be Wednesday night and Thursday morning.

By Thursday afternoon a weak frontal boundary will be heading
southeast pushing showers and thunderstorms ahead of it. This
system, like the precip during the first half of the week, still
isn't showing much in the way of instability and organization, so
some scattered thunderstorms may be mixed in with the showers, but
right now, we're not expecting severe weather. Although winds
will shift out of the north by Friday morning after the passage of
the front, precip looks like it'll be slow to exit our southern
counties, possibly hanging around into Friday evening. The frontal
passage should bring a nice 10 degree drop in high temperatures
on Friday. Highs are expected to be in the low 70s that day versus
Wednesday and Thursday's highs which are forecast to be in the
mid 80s.

A more organized low pressure system begins developing over the
Central Plains Friday night and will strengthen as it moves east
on Saturday. Southerly winds ahead of the associated cold front
should provide a warm moist airmass for thunderstorm development
along and ahead of the front. It looks like it will be a wet,
stormy weekend as the front moves through the area from Saturday
night through Sunday morning. The good news is that temperatures
will only warm into the upper 60s on Sunday afternoon and remain
around there as we start the work week next week.

&&

.AVIATION...
12Z TAF DISCUSSION.

BNA/CKV/CSV...Surface boundary is situated across Middle Tennessee
this morning, with VLIFR conditions having developed at CKV.
Cluster of showers continues to move east across the mid state,
and is now affecting mainly the Cumberland Plateau and areas to
the immediate west this hour. Once these showers pass, look for
the remainder of the morning to remain dry most areas. HRRR shows
isolated showers popping up by 18Z, with a more organized line of
cells moving into Middle Tennessee from the west around 20Z.
Timing gets a bit sketchier as we head into evening, but expect
showers and maybe a few thunderstorms to linger past 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      60  80  62  83  63 /  50  60  30  30  10
Clarksville    58  77  62  82  64 /  40  50  20  20  10
Crossville     56  72  58  77  59 /  50  70  50  40  20
Columbia       60  78  62  82  62 /  60  60  40  30  10
Lawrenceburg   60  78  61  82  62 /  60  60  40  30  10
Waverly        61  78  64  83  65 /  50  50  30  20  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......11
AVIATION........Shamburger
Hazardous weather outlook, Apr 17, 2:57 PM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
357 PM CDT Mon Apr 17 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-181000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
357 PM CDT Mon Apr 17 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

A few strong storms are possible this afternoon and tonight. Small
hail, gusty winds, and heavy rainfall are the main concerns. Some
localized flooding will also be possible, especially for areas
south of I-40.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Some strong storms may develop Tuesday and Wednesday, mainly
during the afternoon hours. Localized flooding will be possible
Tuesday, especially south of I-40.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

11

In the hours before

Special weather statement, Apr 17, 11:48 AM CST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
1248 PM CDT MON APR 17 2017

TNZ065-066-080-171815-
Cumberland TN-Van Buren TN-White TN-
1248 PM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUMBERLAND...
NORTHERN VAN BUREN AND SOUTHEASTERN WHITE COUNTIES UNTIL 115 PM
CDT...

At 1248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spencer, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Spencer, Virgin Falls State Natural Area, Indian Rock Lake and Fall
Creek Falls State Park.

LAT...LON 3577 8515 3576 8526 3572 8527 3567 8531
      3573 8555 3590 8548 3590 8509
TIME...MOT...LOC 1748Z 274DEG 18KT 3581 8541

Shamburger
Special weather statement, Apr 17, 12:11 PM CST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Nashville TN
111 PM CDT MON APR 17 2017

TNZ025-171845-
Dickson TN-
111 PM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKSON COUNTY UNTIL
145 PM CDT...

At 111 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tennessee City, moving east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dickson, Burns and Charlotte.

LAT...LON 3600 8753 3617 8755 3618 8726 3597 8727
TIME...MOT...LOC 1811Z 279DEG 7KT 3608 8749

Shamburger
Special weather statement, Apr 17, 12:56 PM CST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
156 PM CDT MON APR 17 2017

TNZ064-171930-
De Kalb TN-
156 PM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DE KALB COUNTY UNTIL
230 PM CDT...

At 156 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smithville, moving east at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Smithville.

LAT...LON 3602 8566 3601 8565 3601 8564 3597 8566
      3592 8566 3590 8565 3592 8588 3603 8587
TIME...MOT...LOC 1856Z 278DEG 5KT 3597 8579

Shamburger
Special weather statement, Apr 17, 1:21 PM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Nashville TN
221 PM CDT MON APR 17 2017

TNZ032-064-171945-
Putnam TN-De Kalb TN-
221 PM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE KALB AND
SOUTHWESTERN PUTNAM COUNTIES UNTIL 245 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Smithville, or over Center Hill Lake, moving east at
20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Smithville, Baxter, Center Hill Lake and Edgar Evans State Park.

LAT...LON 3614 8560 3590 8569 3602 8592 3610 8589
      3609 8587 3611 8585 3612 8585 3612 8584
      3613 8584 3612 8583 3613 8581 3616 8580
TIME...MOT...LOC 1921Z 285DEG 16KT 3607 8581

Shamburger
Special weather statement, Apr 17, 2:24 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Nashville TN
324 PM CDT MON APR 17 2017

TNZ057-172100-
Hickman TN-
324 PM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HICKMAN COUNTY UNTIL 400
PM CDT...

At 323 PM CDT, Doppler radar was tracking a strong thunderstorm near
Centerville, moving east at 10 mph. Another strong thunderstorm was
located near Bon Aqua, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms

Locations impacted include...
Centerville, Primm Springs, Lyles and Nunnelly.

LAT...LON 3594 8747 3596 8721 3573 8723 3572 8727
      3570 8730 3566 8733 3566 8747
TIME...MOT...LOC 2023Z 268DEG 9KT 3579 8737

Shamburger
Special weather statement, Apr 17, 2:49 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
349 PM CDT MON APR 17 2017

TNZ025-026-057-059-172115-
Hickman TN-Williamson TN-Dickson TN-Cheatham TN-
349 PM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKSON...
NORTHWESTERN WILLIAMSON...SOUTH CENTRAL CHEATHAM AND NORTHEASTERN
HICKMAN COUNTIES UNTIL 415 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Burns, or 11 miles southeast of Dickson, moving
east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dickson, Kingston Springs, Pegram, Burns, Fairview and Bon Aqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3588 8706 3589 8732 3603 8734 3611 8705
TIME...MOT...LOC 2048Z 249DEG 9KT 3598 8721

Shamburger

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Williamson

When
April 17, 4:00 PM CST to 5:00 PM CST
Where
Williamson County, 1.75 mi NNW of Ewingville to 1.76 mi NW of Ewingville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
35.943, -86.883

TSpotter Twitter reports and photos showed a car stranded in high water in a parking lot with poor drainage at The Factory in Franklin on Liberty Pike at Franklin Road. One person had to be rescued from the vehicle. High water also surrounded a home on Hillsboro Road due to road construction blocking drainage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693557.